Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Pocatello, ID

August 22, 2003Fremont County, Teton County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2003, 1:22 PM MDT for Fremont County, Teton County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 1:22 PM MDT (19:22 UTC)
Expired
Aug 22, 2003, 1:45 PM MDT
In force
23 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Fremont County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 221922
SVRPIH
IDC043-081-221945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
122 PM MDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FREMONT COUNTY IN IDAHO
  TETON COUNTY IN IDAHO

* UNTIL 145 PM MDT

* AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR DRIGGS...MOVING NORTHEAST AT 35 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

LAT...LON 4383 11135 4352 11115 4355 11104 4411 11106

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:50 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 22, 9:50 AM MDT, 3 hours 32 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
950 AM MDT FRI AUG 22 2003

FAIRLY WIDESPREAD CONVECTION DEVELOPING EARLY OVER NE NV AND SCEN ID
WITH THE FIRST OF A SERIES OF UPPER LEVEL IMPULSES. SFC DWPTS
RUNNING FROM THE MID 50S TO LOWER 60S ACRS MUCH OF THE GREAT BASIN
TODAY.  AS AFTERNOON TEMPS RISE...THE AIRMASS WILL BECOME MORE
UNSTABLE THAN IT OBVIOUSLY ALREADY IS.  RIGHT REAR QUAD OF 80KT
UPPER JET MOVES OVER SE IDAHO LATER THIS AFTERNOON...NEAR TIME OF
MAX INSTABILITY.  STAGE SEEMS TO BE SET FOR POTENTIAL FOR ISOLATED
SVR CONVECTION THIS AFTERNOON...AND A BUNCH OF NON SVR CONVECTION.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE BASED ON THE PWAT VALUES.  CELLS
SHOULD MOVE RATHER QUICKLY...REDUCING THE THREAT OF HIGH RAINFALL
ACCUMULATONS...BUT INCREASING THE POTENTIAL FOR STRONG DOWNRUSH
WINDS.

UPDATED CURR FCST TO REMOVE MORNING REFERENCES.

HEDGES

KSFX...OPERATIONAL...VCP 11.

.PIH....NONE.
Hazardous weather outlook, Aug 22, 3:30 AM MDT, 9 hours 52 minutes before
IDZ017>023-031-032-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
330 AM MDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  500MB 40-45KT SW FLOW
SETS UP ALONG TWIN FALLS TO SPENCER LINE THIS AFTERNOON TO PROVIDE
SHEAR WHILE 70KT 300MB JET SUPPLIES RIGHT REAR LIFT.  SURFACE BOUNDARY
LINES UP ACROSS SNAKE PLAINS TO HELP FOCUS DYNAMICAL SUPPORT AND
500+ CAPE AND -1 TO -3 LI/S PROVIDE NEEDED INSTABILITY. 700MB
STEERING FLOW EXPECTED TO BE 15-20KTS TODAY SO STORMS SHOULD MOVE
ALONG AND ONLY FLASH FLOOD CONCERNS WOULD BE FROM TRAINING
EFFECTS...MAINLY ALONG SURFACE AND 500MB BOUNDARIES NOTED ABOVE.
WILL HOLD OFF ON ISSUING ANY FLASH FLOOD WATCHES THIS MORNING AND
ALLOW DAY SHIFT TO SIZE UP DEVELOPING SITUATION IN CONJUNCTION WITH
ANY STORM PREDICTION CENTER GUIDANCE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:48 PM MDTSevere Thunderstorm WarningPIHBonneville, Caribou57 min
Aug 22, 3:45 PM MDTSevere Thunderstorm WarningPIHBonneville30 min
Aug 22, 4:37 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power53 min
Aug 22, 4:54 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou66 min
Aug 22, 4:55 PM MDTFlash Flood WarningPIHBannock, Bingham, Caribou, Power2 hr
Aug 22, 5:48 PM MDTSevere Thunderstorm WarningPIHJefferson, Madison, Teton57 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.